Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 56, NWS Gaylord, MI

August 4, 2005Antrim County, Charlevoix County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 4, 2005, 11:44 AM EDT for Antrim County, Charlevoix County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2005, 11:44 AM EDT (15:44 UTC)
Expired
Aug 4, 2005, 12:45 PM EDT
In force
61 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

Counties Antrim County, MI, Charlevoix County, MI

The radar

The NCL Michigan radar (KAPX), 47 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 3.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
569 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 041551
SVRAPX
MIC009-029-041645-
/O.NEW.KAPX.SV.W.0056.050804T1544Z-050804T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...RESENT
NATIONAL WEATHER SERVICE GAYLORD MI
1144 AM EDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN
  CHARLEVOIX COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 1245 PM EDT

* AT 1140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR NORWOOD...OR ABOUT 8 MILES
  NORTHWEST OF ELLSWORTH...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELLSWORTH AND 6 MILES SOUTH OF CHARLEVOIX AROUND 1150 AM EDT...
  IRONTON AROUND 1155 AM EDT...
  EAST JORDAN AROUND NOON EDT...
  ADVANCE AND HORTON BAY AROUND 1205 PM EDT...
  WILDWOOD...BOYNE CITY AND WALLOON LAKE AROUND 1215 PM EDT...
  BOYNE FALLS AROUND 1220 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4512 8474 4510 8536 4522 8538 4524 8540
      4532 8530 4533 8526 4533 8505 4527 8499
      4529 8473

$$
3 follow-up statements
000 
WWUS34 KAPX 041559
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1159 AM EDT THU AUG 4 2005

MIC009-029-041645-
/O.CON.KAPX.SV.W.0056.000000T0000Z-050804T1645Z/
ANTRIM MI-CHARLEVOIX MI-
1159 AM EDT THU AUG 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 PM EDT FOR
CHARLEVOIX AND ANTRIM COUNTIES...

AT 1153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EAST JORDAN...MOVING
EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOYNE CITY AND WILDWOOD AROUND 1205 PM EDT...
  BOYNE FALLS AND WALLOON LAKE AROUND 1210 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4512 8474 4510 8536 4522 8538 4524 8540
      4532 8530 4533 8526 4533 8505 4527 8499
      4529 8473

$$
000 
WWUS34 KAPX 041625
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1225 PM EDT THU AUG 4 2005

MIC009-029-041645-
/O.CON.KAPX.SV.W.0056.000000T0000Z-050804T1645Z/
ANTRIM MI-CHARLEVOIX MI-
1225 PM EDT THU AUG 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 PM EDT FOR
CHARLEVOIX AND ANTRIM COUNTIES...

AT 1221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BOYNE FALLS TO LAKE BELLAIRE...MOVING EAST AT 40 MPH.

THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  ANTRIM AROUND 1230 PM EDT...
  MANCELONA AND ALBA AROUND 1235 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY
AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4512 8476 4513 8488 4488 8487 4487 8505
      4487 8538 4511 8521 4522 8494 4529 8473

$$
000 
WWUS34 KAPX 041644
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1244 PM EDT THU AUG 4 2005

MIC009-029-041654-
/O.EXP.KAPX.SV.W.0056.000000T0000Z-050804T1645Z/
ANTRIM MI-CHARLEVOIX MI-
1244 PM EDT THU AUG 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHARLEVOIX AND ANTRIM COUNTIES
HAS EXPIRED...

AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
EXITED THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

ADDITIONAL STRONG STORMS ARE MOVING THROUGH THE AREA. STAY TUNDED TO
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS.

LAT...LON 4512 8476 4513 8488 4488 8487 4487 8505
      4487 8538 4511 8521 4522 8494 4529 8473

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:10 AM EDT, 34 minutes earlier.

Area forecast discussion, Aug 4, 11:10 AM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1110 AM EDT THU AUG 4 2005

.UPDATE...14Z SURFACE ANALYSIS INDICATES A 995 MB LOW PRESSURE OVER
HUDSON BAY WITH A COLD FRONT EXTENDING ACROSS THE WESTERN LAKE
MICHIGAN SHORELINE. INITIAL LINE OF THUNDERSTORMS IS EXITING THE
SOUTHEASTERN CORNER OF THE CWA AS THE FRONT PREPARES TO MOVE IN WITH
ANOTHER ROUND OF THUNDERSTORMS. SATELLITE IMAGERY SHOWS THE
THUNDERSTORMS OF NORTHERN LAKE MICHIGAN DEVELOPING AND FORMING INTO
A LINE THROUGH SOUTH-CENTRAL WISCONSIN. MAIN SHORT TERM CONCERNS ARE
THUNDERSTORMS AND TEMPERATURES.

TEMPERATURES ARE CURRENTLY A CONCERN DUE TO HEATING FACTOR CREATING
INSTABILITY. THIS SHOULD PROVE TO BE A MINOR CONCERN AS CLOUDS
ACROSS THE ENTIRE CWA WILL KEEP THE TEMPERATURES IN CHECK AND
INSTABILITY FROM GETTING OUT OF CONTROL. WILL KEEP THUNDERSTORMS IN
THE FORECAST THROUGH THE AFTERNOON AS THE COLD FRONT SWEEPS ACROSS
THE CWA BRINGING ADDITIONAL RAINFALL ON TOP OF THE INCH OR SO
ALREADY THIS MORNING. ALSO TWEAKED WINDS TO REPRESENT UPSTREAM
OBSERVATIONS AND HAVE ADDED SMALL CRAFT ADVISORIES TO ALL NEARSHORE
AREAS AS GUSTY WINDS WILL KEEP WAVES UP AS WELL. UPDATE ALREADY OUT.

MJP

&&

.PREV DISCUSSION...ISSUED 325 AM EDT THU AUG 4 2005

DISCUSSION...COLD FRONT STRETCHES FROM W UPPER AND DOWN
INTO EAST/CENTRAL IOWA THIS MORNING. BEHIND THE FRONT IS A 500 MB
VORT MAX NEAR KMSP AND IN WESTERN LAKE SUPERIOR. THESE ARE HELPING
TO REINFORCE THE COLD FRONT THAT WILL BE THE MAIN CONCERN OF THE
FORECAST PACKAGE.

MODELS ARE IN GOOD AGREEMENT THROUGH THE 84 HOUR PERIOD. THE ONLY
DIFFERENCES IN ARE THE QPF FIELDS. THE GFS THIS MORNING IS SUFFERING
FROM ITS TYPICAL CONVECTIVE FEEDBACK SO WITH THE MASS FIELDS LOOKING
SIMILAR TO THE NAM, WILL USE THE NAM FOR THE EARLY PART OF THE
FORECAST.

TODAY...THIS IS ONE OF THOSE SITUATIONS, WHEN YOU PUT TOGETHER A
FORECAST EXPECTING ONE THING, BUT KNOWING THAT SOMETHING TOTALLY
DIFFERENT COULD HAPPEN.  WITH THE THUNDERSTORMS THAT ARE CURRENTLY
MOVING THROUGH THE REGION, THAT ARE SPREADING CLOUDS, THE
OVERTURNING AND THE CLOUD SHIELD FROM THEM, MAY BE ENOUGH TO
STABILIZE THE ATMOSPHERE DURING THE MORNING HOURS AND QUASH MUCH OF
THE CONVECTION THAT IS EXPECTED.  WITH THAT IN MIND, I THINK THAT AS
THE FRONT MOVES THROUGH THE CURRENTLY MID TO UPPER 70 DEGREE F AIR
WITH DEWPOINTS IN THE LOWER 70S IN WISCONSIN THAT ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS GETS KICKED OFF. THIS WILL ALLOW FOR THE
LIKELY POPS THAT ARE NOT ONLY EXPECTED IN THE MORNING WITH THIS
FIRST ROUND OF CONVECTION, BUT THE SECOND ROUND THAT LOOKS LIKE IT
IS GETTING GOING OUT IN WESTERN WISCONSIN. WITH ANOTHER DAY WITH THE
850 AND 700 MB TEMPERATURES AROUND 20-25C AND 10C RESPECTIVELY THE
MORNING WILL BE CAPPED FOR ANY SFC BASED CONVECTION AND THAT EITHER
ELEVATED CONVECTION, SFC BASED WITH THE LIFT OF THE FRONT LATER
TODAY WILL BE THE MAIN CULPRITS TO GET ANYTHING GOING.  INDEED,
SOUNDINGS ON BOTH THE GFS AND NAM SHOW A CAPPED LOWER LEVEL
CURRENTLY AND THAT THE CURRENT THUNDERSTORMS ARE OF THE ELEVATED
TYPE. WITH PWATS STILL RUNNING NEAR 2 HEAVY RAIN COULD BE A FACTOR,
BUT WITH THE SHOWALTER INDEX RUNNING GREATER THAN -2C NOW AND
INCREASING THE REST OF THE DAY, EXPECT THAT THE ELEVATED INSTABILITY
ISNT ENOUGH TO PRODUCE SEVERE WEATHER AND THAT THE CONVECTION WITH
THE FRONT WILL NOT HAVE AS MUCH INSTABILITY EITHER, DUE TO THE CLOUD
SHIELD AND OVERTURNING OF THE ATMOSPHERE THIS MORNING TO LIMIT THE
SFC BASED INSTABILITY.

TONIGHT...BY 00Z THE FRONT WILL BE THROUGH N LOWER WITH ONLY
SCATTERED SHOWERS AND TSRA EXPECTED IN THE EARLY EVENING POST
FRONTAL. BY 03Z SFC BASED LIS AND SHOWALTERS ARE SHOWING
STABILIZATION AS THE SFC HIGH BEGINS TO BUILD IN AND DRY AIR WORKS
ITS WAY INTO THE REGION. BY 12Z, SOME LOWER CLOUDS WOULD BE POSSIBLE
IN E UPPER AS 850 TEMPERATURES FALL OFF TO AROUND 6C WINDS COME OFF
OF LAKE SUPERIOR (WATER TEMPERATURE BETWEEN 15 AND 20C) AND THE 500
MB TROUGH IS MOVING THROUGH.

FRIDAY...DRY AIR ALOFT (700-500 MB LAYER RH IS AROUND 20% ON BOTH
MODELS AT 18Z) WORKS IN AND BEGINS TO MIX OUT ANY CLOUDS AS BOTH THE
GFS AND NAM SHOW WITH THE 850 RH BEGINNING TO DECREASE BY THE
AFTERNOON. THE SFC RIDGE IS QUICKLY BUILDING IN AND THE 500 MB
HEIGHTS ARE JUST BEGINNING TO RISE AS WELL. SO A RELATIVELY COOLER
DAY COMPARED TO YESTERDAY.

SATURDAY AND BEYOND...HIGH PRESSURE REMAINS INTACT THROUGH ABOUT
WEDNESDAY, WHEN THE NEXT COLD FRONT ROLLS THROUGH.  WITH THE 850
TEMPERATURES LOOKING AROUND TUESDAY/WEDNESDAY RISING TO AROUND 20C
WOULD EXPECT ANOTHER REPEAT PERFORMANCE WITH MID TO UPPER 80S
TEMPERATURES FOLLOWED BY A LINE OR TWO OF THUNDERSTORMS TO COOL
THINGS OFF AS WE GET INTO THE END OF THE NEXT WORK WEEK.

LUTZ

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 4, 11:17 AM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1117 AM EDT THU AUG 4 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-051000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
1117 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN. SOME OF THE STRONGER
THUNDERSTORMS WILL CONTAIN SMALL HAIL AND GUSTY WINDS...THOUGH NONE
OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

INCREASED RISK FOR RIP CURRENTS THIS AFTERNOON ON LAKE MICHIGAN
BEACHES OF NORTHERN LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS ALSO A CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

LUTZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:43 AM EDTSpecial Marine WarningAPX62 min
Aug 4, 7:34 AM EDTSpecial Marine WarningAPX119 min
Aug 4, 10:31 AM EDTSpecial Marine WarningAPX89 min
Aug 4, 11:09 AM EDTSpecial Marine WarningAPX2 hr
Aug 4, 11:44 AM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix61 min
Aug 4, 12:11 PM EDTSpecial Marine WarningAPX65 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.